As with past illnesses, an approach has been taken to vaccinate the population and halt the spread of COVID-19. On 13 April 2021, the US Food and Drug Administration called for a halt in the administration of the Johnson & Johnson (J&J) COVID-19 vaccine due to reports of thrombosis and thrombocytopenia being associated with vaccination. We present the case of a 43-year-old woman with a history of dyslipidaemia, depression, gastro-oesophageal reflux disease and obesity presenting with dyspnoea, headache and light headedness of 3 days' duration. Ten days prior, she had received the J&J COVID-19 vaccine. She was found to have thrombocytopenia, elevated D-dimers, pulmonary emboli and presented 1 day after discharge with an arterial clot despite being on apixaban. Six other US-based cases of venous thrombotic events are being reviewed at present. Patients should be informed of the possibility of such events to provide informed consent.
Keywords: COVID-19; drugs and medicines; infectious diseases; respiratory medicine; vaccination/immunisation.
© BMJ Publishing Group Limited 2021. No commercial re-use. See rights and permissions. Published by BMJ.